Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 200, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2017, 5:41 PM CDT for Cowley County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 5, 2017, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:45 PM CDT | HAIL 1.75 | 7 Wsw Atlanta, KS | |
| Aug 5, 6:20 PM CDT | TSTM WND DMG | 6 Wsw Atlanta, KS | ONE UTILITY POLE WAS KNOCKED DOWN BY SEVERE THUNDERSTORM WIND GUSTS |
| Aug 5, 6:40 PM CDT | TORNADO | 5 E Winfield, KS | SMALL, BRIEF RAIN-WRAPPED TORNADO WITH SOME TREE DAMAGE AT THE INTERSECTION OF 136TH ROAD AND 151ST ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WUUS53 KICT 052241 RRA
SVRICT
KSC035-052330-
/O.NEW.KICT.SV.W.0200.170805T2241Z-170805T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
541 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Cowley County in south central Kansas...
* Until 630 PM CDT
* At 541 PM CDT, a severe thunderstorm was located 6 miles southwest
of Atlanta, or 9 miles northeast of Winfield, moving east at 15
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Burden, Atlanta, Cambridge and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9696 3748 9697 3748 9652 3730 9652
3726 9653
TIME...MOT...LOC 2241Z 250DEG 12KT 3738 9687
HAIL...1.75IN
WIND...70MPH
$$
LAWSON2 follow-up statements
859
WWUS53 KICT 052312
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
612 PM CDT SAT AUG 5 2017
KSC035-052330-
/O.CON.KICT.SV.W.0200.000000T0000Z-170805T2330Z/
Cowley KS-
612 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN COWLEY COUNTY...
At 612 PM CDT, a severe thunderstorm was located near Atlanta, or 12
miles northeast of Winfield, moving east at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Burden, Atlanta, Cambridge and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9696 3748 9697 3748 9652 3730 9652
3726 9653
TIME...MOT...LOC 2312Z 256DEG 13KT 3741 9682
HAIL...1.75IN
WIND...70MPH
$$
LAWSON880
WWUS53 KICT 052326
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
626 PM CDT SAT AUG 5 2017
KSC035-052335-
/O.EXP.KICT.SV.W.0200.000000T0000Z-170805T2330Z/
Cowley KS-
626 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3728 9696 3748 9697 3748 9652 3730 9652
3726 9653
TIME...MOT...LOC 2325Z 250DEG 12KT 3742 9677
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:37 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 3:37 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 337 PM CDT Sat Aug 5 2017 .SHORT TERM...(This Evening through Tuesday Night) Issued at 337 PM CDT Sat Aug 5 2017 Tonight: Highlight: Flash flooding potential remains high for all of Southeast KS til early Sun Morning. This afternoon, a nearly stationary front curved sharply from the Western OK Panhandle, to just N of KRSL, to between KICT & KEGT, then across far Northeast OK. A SHARP SW-NE temperature gradient exists along the front. While mid-afternoon temperatures in most of KICT Country range from the lower 80s in Central & most of South-Central KS to the upper 70s along the northeast corridor, Harper, Kingman & Sumner counties have sky-rocketed to near 100. The front will be a major factor in all facets of the forecast tonight as thunderstorms will redevelop along the boundary as it begins to lift NE (obviously as a warm front) as a weak mid-level trof moves E from Southwest KS & Northwest OK. The warm front may reach as far as I-70 late tonight. The airmass SW of the front is destabilizing quickly. As such the redeveloping thunderstorms will spread NE across most of the CWA later tonight. With the mid-level trof scheduled to reach Northeast OK early Sun morning, the front would pivot counter-clockwise and with the western segment pushing SE (obviously as a cold front), thunderstorms would become most concentrated across East & Southeast KS. The destabilizing airmass coupled with the increased directional shear induced by the approaching front spells the potential for severe thunderstorms in most areas, especially this evening. With precipitable waters ~2 inches over Southeast KS, torrential rains are guaranteed across Southeast KS as tonight progresses. WPC has kept a "Moderate Risk" for excessive rainfall across Southeast KS & this definitely makes sense. The inherited Flash Flood Watch has been extended W to Elk & Chautauqua Counties. Watch duration is unchanged. Sun & Sun Night: With the SE-pushing cold front likely vacating Southeast KS Sunday Night thunderstorms will decrease in a NW-SE manner. Highest PoPs remain assigned to Southeast KS but again will decrease, most notably Sun Afternoon. Mon-Tue Night: With a large surface high spreading E/SE from the Northern Plains to the Great Lakes much cooler-than-normal weather will dominate. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Aug 5 2017 Scattered thunderstorms remain in the forecast for most periods as isentropic ascent, though fairly weak in most cases dominates. Mid to upper support is lacking so most thunderstorms should behave. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Aug 5 2017 Main Hazards: Thunderstorm potential and IFR/MVFR potential. Isolated to scattered storms should develop across central/eastern Kansas mid-late afternoon, with coverage of storms likely increasing as they propagate southward into south- central/southeast Kansas tonight. Most terminals except for RSL will have at least a VCTS group this afternoon/evening, while ICT and CNU will have a TEMPO +TSRA group this evening given higher confidence in storm coverage in the south/southeast. As low-level winds back to a north-northeasterly direction behind the surface wave track overnight into Sunday morning, most short term model data suggests stratus will develop across central Kansas. Confidence is high in at least MVFR ceilings, but IFR is certainly plausible at RSL and GBD. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 66 81 / 50 20 10 10 Hutchinson 67 81 63 80 / 50 10 10 10 Newton 66 80 63 79 / 50 20 10 10 ElDorado 68 82 64 79 / 60 30 10 10 Winfield-KWLD 70 86 66 83 / 70 30 20 10 Russell 64 81 62 78 / 30 10 10 20 Great Bend 65 81 62 78 / 40 10 10 20 Salina 66 81 63 80 / 50 10 10 10 McPherson 65 81 62 79 / 50 10 10 10 Coffeyville 71 84 67 82 / 90 60 40 20 Chanute 69 82 65 80 / 90 60 20 10 Iola 69 81 64 79 / 90 60 20 10 Parsons-KPPF 70 83 66 81 / 90 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ053-070>072-095- 096-099-100. && SHORT TERM...EPS LONG TERM...EPS AVIATION...JMC
Hazardous weather outlook, Aug 5, 4:43 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 443 PM CDT Sat Aug 5 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 443 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms that may produce hail around the size of ping pong balls, winds around 60 mph and torrential rains are likely in most areas. For further details, please refer to Severe Thunderstorm Watch number 440, which is in effect until 11 PM CDT, and the Flash Flood Watch, which is in effect until 7 AM CDT Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible for primarily Southeast Kansas on Sunday and along the Oklahoma border Sunday Night. Thunderstorms that occur in far Southeast Kansas may produce some small hail and 40 to 50 mph winds. Scattered thunderstorms are possible for most periods from Tuesday through Friday. The thunderstorms should be neither strong nor severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 5, 5:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 2 E DOUGLASS 37.52N 96.97W
08/05/2017 E1.00 INCH BUTLER KS AMATEUR RADIO
&&
JMCSpecial weather statement, Aug 5, 5:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
516 PM CDT SAT AUG 5 2017
KSZ083-052245-
Sedgwick KS-
516 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
South central Sedgwick County in south central Kansas...
* Until 545 PM CDT
* At 514 PM CDT...National Weather Service meteorologists were
tracking strong outflow winds from collapsing storms near
Clearwater...moving northeast at 30 mph.
wind gusts up to 55 mph will be possible with this storm.
* Locations impacted include...
Wichita, Haysville and Clearwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3755 9760 3769 9736 3749 9726 3747 9748
3748 9754
TIME...MOT...LOC 2215Z 236DEG 45KT 3752 9746
LAWSONSpecial weather statement, Aug 5, 5:19 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
519 PM CDT SAT AUG 5 2017
KSZ047-050-052245-
Rice KS-Barton KS-
519 PM CDT SAT AUG 5 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Rice County in central Kansas...
Southeastern Barton County in central Kansas...
* Until 545 PM CDT
* At 517 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Ellinwood...moving northeast at
35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Great Bend, Ellinwood, Chase, Bushton and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3852 9839 3831 9824 3827 9851 3826 9854
3826 9866 3835 9873
TIME...MOT...LOC 2219Z 242DEG 29KT 3832 9860
LAWSONLocal storm report, Aug 5, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 6 E ROCK 37.44N 96.90W
08/05/2017 E1.75 INCH COWLEY KS TRAINED SPOTTER
A TRAINED WEATHER SPOTTER REPORTED DIME TO GOLFBALL SIZE
HAIL SHREDDING LEAVES FROM TREES.
&&
JMCSpecial weather statement, Aug 5, 5:30 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 530 PM CDT SAT AUG 5 2017 KSZ092-052300- Sumner KS- 530 PM CDT SAT AUG 5 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... * Until 600 PM CDT * At 528 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Conway Springs...moving northeast at 25 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Conway Springs. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3724 9765 3742 9779 3747 9770 3747 9738 TIME...MOT...LOC 2230Z 235DEG 21KT 3738 9764 LAWSON
Local storm report, Aug 5, 5:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST HUTCHINSON 38.07N 97.91W
08/05/2017 M68 MPH RENO KS ASOS
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:05 AM CDT | Special Weather Statement | ICT | Butler | 55 min |
| Aug 5, 4:51 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 54 min |
| Aug 5, 5:48 AM CDT | Special Weather Statement | ICT | Elk | 57 min |
| Aug 5, 6:46 AM CDT | Special Weather Statement | ICT | Wilson | 59 min |
| Aug 5, 7:46 AM CDT | Special Weather Statement | ICT | Neosho, Wilson, Woodson | 29 min |
| Aug 5, 8:56 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 14 min |
| Aug 5, 10:25 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 24 hr |
| Aug 5, 10:39 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 24 hr |
| Aug 5, 10:45 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 24 hr |
| Aug 5, 4:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 50 min |
| Aug 5, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Aug 5, 5:06 PM CDT | Special Weather Statement | ICT | Rice | 24 min |
| Aug 5, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
| Aug 5, 5:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 5, 5:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| Aug 5, 5:30 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Aug 5, 5:38 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 37 min |
| Aug 5, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 35 min |
| Aug 5, 5:56 PM CDT | Special Weather Statement | ICT | Reno | 34 min |
| Aug 5, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Aug 5, 6:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 5, 6:20 PM CDT | Areal Flood Warning | ICT | Cowley | 18 hr |
| Aug 5, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Aug 5, 6:44 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Aug 5, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Aug 5, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.